Gloria taught for many years, and also worked as a mental health group facilitator.
My personal nightmare with the cholesterol-lowering medication Zetia, began a few weeks ago. Prescribed for my cholesterol of 247 and high triglycerides, I took it warily and reluctantly.I had been given the satin Lipitor years before, with mixed results. While Lipitor had lowered my weight and cholesterol, it left me with permanent nerve damage in my feet. Severe muscle pain followed and I discontinued it. My doctor seemed unconcerned and told me that Zetia was "different" and "worked in the intestines and not the liver."
Warily, I took it and the symptoms were soon to follow. The first two days I felt fatigue and nausea. I felt I tolerate this, and did not discontinue taking it. By the fifth day I had chest pain, pressure, and blood in my urine. I quit taking it and left a message for my Doctor. Agonizing, burning pain in my groin followed, followed by low urine output and the symptoms of a serious bladder infection. The roller coaster had begun. I saw a Doctor who told me I was allergic to Zetia. She prescribed an anti-biotic and flexeril, to help me heal and sleep. More bizarre symptoms came along...crying jags...blurred vision..distorted lights..my right eye was twitchy and did not seem to look the same as the left. Sleep became impossible: despite medication I would lay awake for up to three hours. Nightmares straight from some central casting in my brain followed. I dreamed of vicious parasites being pulled out of my skin, and of knives and blood. Pressure on the top of my head felt crushing. Was I alone in this? I was to find out that my reactions were far from rare.
There is a website called Askapatient.com where concerned people list their experiences with medications and conditions. I suggest everyone visit this site and take heed to some of the posts. I found, on Zetia alone, hundreds and hundreds of statements mirroring my own experience. Patients listed burning agonizing pain in their legs, permanent kidney and muscle damage, nightmares, and pancreatic infections to name a few. Once in the system of vulnerable recipients, Zetia appears to have an aggressive inflammatory effect. The posts were frightening and heartbreaking. Many stated the symptoms took weeks to leave, even months, after discontinuing the drug. For many people, the nausea and fatigue alone made them sluggish, and unable to work at their normal pace. For the very unfortunate few, Zetia caused organ damage and permanent disabilities.
I do not believe I am "allergic" to Zetia; I am sensitive to it. Far too many people have had similar experiences to just write it off as an allergy. Part of my issue with the medical profession is "overbooking" patients and missing out on the small details. If my doctor had checked to see drug interactions, he would have known I could not take Zetia and my thyroid medicine. This seemed to increase the negative effects of the medication to a point where I was passing blood in my urine.
I Thank God for websites like Askapatient.com, where such horror stories are posted in frank detail. As consumers and laymen, we need to know exactly what we are getting into when our Doctor prescribes a new medication. I suggest everyone on Hub Pages earmark that site..it could save you from a lot of suffering down the road. It might even save a life. As for me, I am going back to Flaxseed oil and oatmeal, and keeping a food diary tracking the fats I consume on a daily basis. There are no side effects for good personal management skills.
Garnetbird on May 19, 2016:
Yes, I agree!! Thank you for your supportive comments.
Cathy Creswell on May 18, 2016:
There should be a class action lawsuit and you should be listed as a victim
Gloria Siess (author) from Wrightwood, California on July 30, 2015:
Thank you!! It has a bad effect on many peoples health, esp. Older women. I take garcinia cambogia and am doing better now.
RTalloni on July 29, 2015:
So sorry for the bad experience. Thanks for the intro to askapatient.com. It sounds like it could be very useful to docs and patients alike. We have had success using ground flax seed and I am currently using chia the same way. Looking forward to results soon.
Gloria Siess (author) from Wrightwood, California on October 16, 2011:
So true--some of these medications are absolutely ridiculous in view of the side effects..
Brenda Barnes from America-Broken But Still Beautiful on August 14, 2011:
I firmly believe that medications are over prescribed and a cop out for Americans. Eating right along with exercise will take care of most issues (I say most. I am not against doctors or medications)like cholesterol, weight, etc.
I am happy for you that you sought advice and did your research.
Joan on August 07, 2011:
Most doctors are morons. They barely listen to what you say about your symptoms then prescribe you some shit to get rid of you so that the next patient comes in.
Gloria Siess (author) from Wrightwood, California on July 13, 2011:
Zetia caused me such trauma and misery I felt like warning the whole world to stay away from it. Alas, all I have is Hubpages. Thank you for reading and commenting!I am sensitive to Q10 and felt sick and dizzy when taking it--others may find it very very useful.One of my closest friends takes it daily and has a lot of energy.
cathylynn99 from northeastern US on July 13, 2011:
not "to", but "too" much.
cathylynn99 from northeastern US on July 13, 2011:
resveratrol and coQ10 may also help to lower cholesterol, as a reader posted to one of my hubs and i found studies to back him up.
zetia, while it does lower cholesterol, does not seem to prevent clogging of the arteries, which is the whole point. i don't think anyone should use it anymore. i got my mom off of it, though she had no bad side effects except on her wallet - way to much to pay for a drug that doesn't work.
Gloria Siess (author) from Wrightwood, California on July 09, 2011:
Thank you--lovely, just lovely, to hear from you. You are one of my favorite people! Hugs, Gloria
Lori Colbo from Pacific Northwest on July 09, 2011:
I am so glad I don't have high cholesterol. I have heard that most of the meds out there to lower it are bad news. It reminds me of all the arthritis meds. They do more damage than manage pain. I don't know why the FDA allows these drugs to be used.
Fish oil is very good for us. Especially for the brain and mental health. Good to see your sweet face GB. Missed you. Blessings young lady.
Gloria Siess (author) from Wrightwood, California on May 28, 2011:
Thank you, Ethel--I am also on thyroid medication as is my cousin. Thanks for reading!
Ethel Smith from Kingston-Upon-Hull on May 27, 2011:
I tried lipitor briefly but could not get on with it. My cholesterol is not as high as yours and my doctor tells me it is down to my thyroid condition. Good luck GB. Hope you find the best treatment for you
Gloria Siess (author) from Wrightwood, California on May 06, 2011:
Thank you-I just met another lady who had terrible symptoms from Lipitor.
fucsia on May 05, 2011:
Thanks for sharing your experience.
Gloria Siess (author) from Wrightwood, California on February 07, 2011:
Thanks for reading!!
Tony McGregor from South Africa on February 07, 2011:
Very useful and a good warning about what we take into our poor bodies!
I am on an anti-cholesterol medication but it seems to have no nasty side-effects, thank goodness! And it is keeping the count down usefully.
I was put on a statin years ago and had a bad reaction then and so stopped taking it for a while.
Thanks for sharing
Love and peace
Garnetbird on January 23, 2011:
Thank you for reading-this was the worst drug reaction I have ever had, and one that I won't easily forget. I am now taking garlic capsules and fish oil. haha!!
Alfreta Sailor from Southern California on January 22, 2011:
Scary, scary, GarnetBird. I'm glad you're okay, and also that you are now determined to go the natural route. When I have a medical problem, I usually get the doctors diagnosis then I research a natural remedy. So I applaud you for doing that with your medical issue. Very good, and thanks for the website.
Gloria Siess (author) from Wrightwood, California on December 19, 2010:
I agree--there are so many complaints about Zetia and horror stories, it amazes me that many doctors seem unaware of it.
Christopher Antony Meade from Gillingham Kent. United Kingdom on December 17, 2010:
I sometimes think that some doctors are on a power trip, where they care more about pushing their pet medicine than they do for the welfare of the patient.
Lord save us from the administrations of The Medical Profession.
Gloria Siess (author) from Wrightwood, California on December 17, 2010:
Thank you for reading--I just hope others will read this and be warned and also warn others.
diogenes from UK and Mexico on December 16, 2010:
I was put on statins two years ago, (without even having cholesterol checksd - that's out NHS!). I have found out doctors make money every time they get someone hooked on another drug for life. Anyway, they made me feel terrible with a host of symptoms including anxiety. I immediately chucked the things down the toilet and have never regretted it...also found out choleterol was nearly normal. Jeez! Bob
Enlydia Listener from trailer in the country on December 15, 2010:
Dear Garnet, I think it is commendable that you expose things like this...I also helped found help for my husband on Askapatient...he was on a blood pressure medication...I wrote a hub on how he got off the meds. I am rating this up.